Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Atripla and CD4 Count
Apr 5, 2008

DR, Thank you for everything all of you have done for us. My question is I have been hiv positive since 7 years found out went my parter at that time past away from it. I then start taking Atripla oct 10 2006 my cd4 count was 270 vl 232. Now my counts are CD4 count are 429 and Vl undetectable, My counts have never been over 500 and when they get close it drops back down. Is there another drug I could take to help me rise my cd4 count, also never missed a day of meds and take them every day at the same time 11pm at night, with ambien CR 12.5mg and Lexapro 20MG and Alprazolam 2MG at night Atripla I take that at 11 and the rest of the meds take that at 12, is there anther drug I could get me CD4 count up. Thank you for all that you do. Brnet

Response from Dr. Sherer

No, there are no compelling data to favor one form of ART over another as a means of further raising the CD4 cell count. There are some interesting observations on this question that may be of interest (see below), but I would argue in your case that we don't know of any additional benefit in raising your CD4 cell count above 429 cells/ml.

There are some data from clinical trials and cohort studies that suggest that CD4 elevations are greater with boosted PIs such as lopinavir (LPV/r, Kaletra) than with NNRTIs such as efavirenz (EFV, Sustiva), which is one of three drugs in Atripla. This was observed in the ACTG study comparing EFV and LPV/r. However, while the difference was statistically significant in that trial, it was clinically rather small, i.e. 35 CD4 cells.

In another interesting observation of the new class of CCR5 entry inhibitors like miraviroc, when compared to the other newer treatments (darunavir, raltegravir, enfirvitide, and etravirine), it appeared that the use of a CCRr inhibitor independently predicted a greater CD4 cell rise. Again, however, the absolute number did not increase very much, i.e. around 35 CD4 cells.

Finally, the use of the immune modulator IL-II has been associated with elevations in the CD4 cell count. To my knowledge, only the French government has supported the use of IL-II for patients with HIV and advanced disease as an additional measure to increase their CD4 cells. The actual increase is modest at best, in the range of 50 CD4 cells on average, and there are two other major problems with IL-II; first, there are substantial side effects to its use, including fatigue and fever during the IV infusions. Secondly, the intervention raises CD4 cells only while the drug is being administered. After IL-II is withdrawn, the CD4 cell counts return to the pre-treatment baseline. US HIV clinicians have not routinely used IL-II for this purpose in the US.

So again, no, there are no known interventions to substantially raise your CD4 cell count above the increase that is achieved by effective ART. Some clinicians, based on the above, have chosen to switch to a boosted PI when the increase in CD4 cells on another type of regimen is sub-optimal, with variable results. You should talk to your doctor about your question and this answer.


Previous
Am I Developing Drug Resistance?
Next
Combivir

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement